CSN Login
Members Online: 13

Femara and depression

ohilly
Posts: 446
Joined: Jan 2008

I am wondering if anyone else has experienced this: I am convinced (and my oncologist agrees) that I have developed a chemical depression caused by Femara. Yes, I have had breast cancer which was terrible, but I have recovered and there is nothing in particular going on in my life right now that would make me depressed and anxious. Also, the depression FEELS chemical: I will suddenly start crying or feeling anxious for no apparent reason.

My oncologist put me on Lexapro, which initially seemed to help (I have been on it about 4 months now, and about 2 weeks ago the dose was upped from 10 to 20 mg) but my response has been inconsistent. Lately I find myself with the anxiety and depression symptoms again. My oncologist offered to switch me to another AI, but to me this would be a last resort because I believe they ALL have the potential to cause depression (and their websites all say this). Instead, I have decided to see a psychiatrist (with my oncologist's approval) in the hopes that they may know more than my oncologist about anti-depressant drugs, which one I should be on, the dosage, etc.

Has anyone else had this problem? Did you take antidepressants, and if so, which one and what dose? Did it help? Sometimes I get really desperate that no one will be able to help me because my depression is chemical.

Ohilly

lynn1950's picture
lynn1950
Posts: 2573
Joined: Jun 2008

Hi, Ohilly. I am sorry that you are suffering. Zoloft is what is working for me. Have you tried Abilify to bump the Lexapro? That was recommended to me by a psychiatrist, and I know it works for many cancer patients. I couldn't stay on the Abilify, because it made me much "too happy" - who knew there could be such a thing? But it has seemed to have jolted me out of the blues. Good luck with seeing a psychiatrist - be sure it is someone who has lots of experience with cancer patients! xoxoxoxo Lynn

ohilly
Posts: 446
Joined: Jan 2008

Lynn, what do you mean the Abilify made you 'too happy'? Can you tell me the specifics? Did you have any other side effects from Abilify? Also, what sort of side effects do you have from Zoloft (has it thinned your hair)? Please let me know. I have an appointment to see a psychiatrist soon, and would like to have as much information beforehand as possible.

Ohilly

lynn1950's picture
lynn1950
Posts: 2573
Joined: Jun 2008

I tried the Abilify last June. As an off-label use, it's supposed to amplify the effect of the antidepressant, which it did. (I think it's ordinary use is for some other psychiatric condition.) My response to Abilify was: Euphoria - big time. I know - that sounds too good to be true. Well, it is. I couldn't quit being happy! I couldn't sleep. I tried taking the smallest dose of Ability and halfing it, but I was still too "up." It's a small pill, too small to be quartered, so I had to stop taking it. But it had worked its magic. Unfortunately, I had insomnia for about four months after stopping taking the drug. My psychiatrist explained that once sleep patterns are disrupted, it can be hard to return to normal. I am fine now.

As for hair thinning - I feel like I am losing a lot of hair, but my hair is so thick, it's hard to tell.

Psychiatrists who are used to treating cancer patients most likely are familiar with Abilify.

My best to you, Ohilly. xoxoxoxo Lynn

mgm42
Posts: 494
Joined: Nov 2007

Kiddo, it distresses me that you are having these problems. We've gone through so much together and you've always been a shining example of how these meds should work. No extremes. I hope the trip to the psychiatrist will do the trick for you. I think you're wise to do that. Afterall, depression and anxiety are areas in which a psychiatrist specializes. Hang in there kiddo. Keep us posted. Hugs, Marilynn

dmc_emmy's picture
dmc_emmy
Posts: 549
Joined: May 2009

Though depression is not stated as one of the side effects of Femara, it's definitely a major side effect. I could handle the pain, hair thinning, rectal bleeding, insomnia, hyper-activity, lack of appetite, weight gain...but the depression and mood swings were destroying my family relationships and my life.

I tried altering my schedule, but finally I gave it up all together. My onc agreed that quality of life was important. I see my onc every 3 months as a precaution, rather than every 6 months, a minor inconvenience in exchange for my life back. I did not try taking any anti-depressants to combat this SE, since I did not respond well to anti-depressants before I had cancer.

Being off all meds, I feel great. Am I concerned that the BC will return? With or without the meds, aren't we all concerned about that happening? In the meantime, I can live my life drug-free and, if it returns, I'll deal with it as I dealt with it before--except this time, I will know what to expect.

Sometimes, when one is fighing a battle with a relentless enemy (as we are with cancer) it's just as important to know to when to retreat as it is to increase the fire-power. Retreating does not mean defeat, it simply means it's time to find an alternative route.

I wish the doctors would have been more upfront with me, and possibly with many of us, and told me what SE these drugs may cause. Yet, if they had, I wonder if I would have even tried them?

It took me months for the Femara to finally leave my system, in the meantime I was still having the effects of depression. As time went on, the depression lessened. It was probably a combination of stopping the drug and adopting my pup Emmy. I suppose I could have chosen to go to a psychiatrist and be prescribed more drugs, but for me I knew this was not my best option--Emmy is and, from the first day I brought her home, was my anti-depressant drug.

You, as all of us, can always stop something once we have started it...we cannot stop something if we never tried. Do what you think is best for you, we are all different in how we respond to our dx, to our drugs, and to life in general.

dmc

Akiss4me's picture
Akiss4me
Posts: 2192
Joined: May 2009

So good to read your post. Your perspective always makes me contemplate and think hard about my choices. You have given me many things to reflect on. Please keep posting when you can! Pammy

marilyndbk's picture
marilyndbk
Posts: 238
Joined: Sep 2009

My med onc has recommended I start Femara. I was debating with myself if I wanted to start another med. I will definitely think twice with all this info. Thanks as always. Bless us all. Marilyn

IndeNanc
Posts: 2
Joined: May 2011

Yes, the depression is real. No, it's not having cancer that is making you depressed - most of us throughout our course of chemo/radiation find a way to accept and thrive by finding positives.

I first had bc in 1998, and was prescribed tamoxifen. I suffered with the side effects for over a year and finally quit taking it. I was short tempered and impatient with my kids and would cry carrying on simple conversations. I was put on antidepressants/anti anxiety drugs to counter the effects of the tamoxifen. It took a year after quitting the tamoxifen for my system to return to :) normal.

I had bc for a second time (not a recurrence, a second cancer) in 2010. As I am now post menopausal, and refused to take tamoxifen, I was prescribed arimidex. I took it for 6 months and quit. I was having the same side effects I suffered through with the tamoxifen. My Dr. is not happy to say the least. We had to stop the herceptin treatments as it was doing heart damage and then with quitting this he feels I am not making the right choice.

My heart is recovering, but it is not yet up to the pre-treatment levels. It is now back into the "normal range" so I could possibly do the remaining 16 weeks of herceptin (I have completed 36 weeks). However, will starting treatment again cause my heart functions to reduce again - and will they recover the next time? Nobody knows for sure.

He says that I "have to do either the herceptin or the arimidex". Actually, I don't HAVE to do either. It's my choice, and I will live with whatever decision I make. Quality of life is as important sometimes as longevity. FYI - I'm 50, not 90; but still think I might get there.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network